Oklahoma, 2024

Hail and Damaging Winds in Oklahoma, June 13 to 15, 2024

June 13 to 15, 2024 · NWS AMA · 5 events in 3 counties and zones

The combined OK/TX Panhandles were hit with a gusty line of storms both on the 13th and 14th of June. Severe winds were the main story with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combined OK/TX Panhandles were hit with a gusty line of storms both on the 13th and 14th of June. Severe winds were the main story with these storms. Ground stations measured wind gusts as high as 80 mph with the storms on the 13th. Then on the 14th, multiple reports of wind damage were made with estimated winds as high as 85 mph, as multiple train cars were knocked over in Cimarron County in OK along with a gain silo damaged in Dallam County in TX. Then on the 15th Beaver County did see a discrete storm produce some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 13, 5:26 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 13, 5:26 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
626 PM CDT Thu Jun 13 2024

...New AVIATION...

.SHORT TERM ...
(This evening through Friday night)
Issued at 208 PM CDT Thu Jun 13 2024

Latest 18-19Z observational trends shows a sfc boundary in eastern
New Mexico in-conjunction with a perturbation in the dirty H500
ridge centered over El Paso is resulting in some showers and
thunderstorms beginning to develop in far NE New Mexico. Based
off the H500 wind pattern, showers and storms that form will
generally move east and east-southeast. The atmosphere through
this evening, if storms can break the cap, will deal with
abundance of DCAPE with most areas through 00Z will have DCAPE
values range from 1900-2300 J/kg. More organized 0-6 km shear is
present in the NE Panhandles, so if storms can develop and or re-
develop along a propagating outflow/cold pool, severe criteria
wind and hail will still be possible. Storms that can tap into the
better DCAPE, wind gusts 70+ mph cannot be completely ruled out.
Thunderstorm chances should diminish past 03-04Z as the cap
rebuilds.

Going into the day tomorrow, the main H500 trough will be move
east past the Sangre de Cristos by 00Z Sunday. As the main area of
lift moves closer to the NW Panhandles, the closer proximity of
the main perturbation, coupled with diurnal heating should result
in increased chances of strong to severe storms. Colder core of
perturbation aloft should support more of a large hail threat
along with damaging wind gusts potential. This area of lift
further to the NW should suffice to break the cap, but we will
watch trends closely. Could see a leftover shower or storm
tomorrow night as the main trough axis moves through the
Panhandles, but severe chances should be lower than the day time
hours. High temperatures throughout the short term period will
range from the mid 90s to 100-103 degree range.

Meccariello

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 208 PM CDT Thu Jun 13 2024

An upper level short wave trough will traverse the central plains on
Saturday.  This disturbance along with plenty of low level moisture,
a surface trough, and instability should help to touch off
thunderstorms across the Panhandles Saturday afternoon and evening.

The flow aloft will generally be southwest across the Panhandles
with large scale troughing across the western U.S. and ridging
across the east.

We will leave Sunday through Tuesday afternoon tentatively dry for
now, as the cap will be stronger, but it could be broken any one of
these days to allow for thunderstorm development.

By the time we get to Tuesday night and Wednesday, the upper trough
will be closer to the Panhandles and the heights may be low enough
that the cap will be easier to overcome.  Therefore, the chances of
thunderstorms will come back into the forecast.

Highs will generally be in the 90's Saturday through next Wednesday
which will be slightly above average for this time of year.

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Thu Jun 13 2024

Storms are ongoing over the northern and central Panhandles this
evening. KGUY is in the clear as of 23z, although KDHT is
underneath one of these storms. Storms should be well south of
these sites by 02z, but can't rule out 40kt gusts and small hail
as they move through. Confidence is low in any storms making it to
KAMA, so have not included VCTS at this time. Amendments may be
needed in the coming hours. Otherwise, winds will swing out of the
southeast to southwest at 10-20kts throughout the period.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  95  66  93 /  10  10  40  20
Beaver OK                  67  98  68  94 /  30  10  30  20
Boise City OK              63  93  61  94 /  20  40  50  20
Borger TX                  71 100  69  97 /  20  10  40  20
Boys Ranch TX              69  97  65  95 /  20  20  60  20
Canyon TX                  67  94  65  92 /  10  10  50  20
Clarendon TX               66  93  67  91 /   0   0  20  20
Dalhart TX                 64  94  61  94 /  20  30  60  20
Guymon OK                  65  95  64  94 /  20  20  50  20
Hereford TX                68  95  65  94 /  10  10  50  20
Lipscomb TX                68  98  69  95 /  20   0  20  20
Pampa TX                   68  95  67  93 /  10   0  30  20
Shamrock TX                67  96  68  93 /   0   0  10  10
Wellington TX              68  96  69  94 /   0   0  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...29
LONG TERM....15
AVIATION...38
Hazardous weather outlook, Jun 13, 1:16 PM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
216 PM CDT Thu Jun 13 2024

OKZ001>003-TXZ001>020-317-140930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
216 PM CDT Thu Jun 13 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

There will be a chance for thunderstorms across the portions of
the Panhandles this afternoon and evening. Storms may have the
potential to be severe with damaging wind gusts the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected Friday night, mainly across the
northwestern half of the combined Panhandles. Some of the storms
may become severe with large hail and damaging winds the main
threat.

There is a slight chance for thunderstorms Saturday evening. The
threat for severe storms is low at this time. Thunderstorms may
also be possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 13, 6:49 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
749 PM CDT Thu Jun 13 2024

TXZ007-008-012-013-017-018-140130-
Hutchinson TX-Potter TX-Randall TX-Carson TX-Moore TX-Armstrong TX-
749 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL...SOUTHWESTERN CARSON...SOUTHWESTERN
HUTCHINSON...POTTER AND SOUTHEASTERN MOORE COUNTIES THROUGH 830 PM
CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lake Meredith, or 19 miles southwest of Borger, moving
southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amarillo, Panhandle, Fritch, Washburn, Mescalero Park, and Pantex.

This includes the following highways...
 Interstate 27 between mile markers 114 and 123.
 Interstate 40 between mile markers 62 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3555 10212 3563 10190 3566 10153 3525 10112
      3506 10195
TIME...MOT...LOC 0048Z 329DEG 20KT 3551 10169

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha/Judd
Special weather statement, Jun 13, 7:25 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
825 PM CDT Thu Jun 13 2024

TXZ011-140215-
Oldham TX-
825 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OLDHAM COUNTY THROUGH
915 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Adrian, or 21 miles northwest of Vega, moving
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Adrian.

This includes Interstate 40 between mile markers 16 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3558 10286 3553 10242 3519 10257 3519 10262
      3533 10297
TIME...MOT...LOC 0124Z 303DEG 12KT 3542 10274

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Jun 13, 7:27 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
827 PM CDT Thu Jun 13 2024

OKZ002-003-140215-
Texas OK-Beaver OK-
827 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BEAVER AND NORTHEASTERN
TEXAS COUNTIES THROUGH 915 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forgan, or 5 miles north of Beaver, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beaver, Tyrone, Forgan, Knowles, Mocane, Turpin, Floris, and Baker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3695 10011 3671 10028 3671 10086 3700 10115
      3700 10028
TIME...MOT...LOC 0127Z 301DEG 17KT 3690 10054

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Muscha
Special weather statement, Jun 13, 7:34 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
834 PM CDT Thu Jun 13 2024

TXZ012-017-018-317-140215-
Potter TX-Palo Duro Canyon TX-Randall TX-Armstrong TX-
834 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ARMSTRONG...RANDALL
AND SOUTHERN POTTER COUNTIES THROUGH 915 PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Amarillo, moving south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland,
Umbarger, Palo Duro Canyon, and Timbercreek Canyon.

This includes the following highways...
 Interstate 27 between mile markers 100 and 123.
 Interstate 40 between mile markers 54 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3488 10213 3540 10213 3545 10173 3489 10149
TIME...MOT...LOC 0134Z 341DEG 21KT 3517 10193

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha
Local storm report, Jun 13, 8:08 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
908 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     Non-Tstm Wnd Gst 1 NNW Stinnett          35.84N 101.45W
06/13/2024  M61 MPH          Hutchinson         TX   Mesonet

            61 mph gust from probable heat burst.
            Increase in temperature and decrease in dew
            point in conjunction with wind gust. No
            lightning in the area.

&&
Special weather statement, Jun 13, 8:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
909 PM CDT Thu Jun 13 2024

OKZ003-TXZ005-140300-
Beaver OK-Lipscomb TX-
909 PM CDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT BEAVER AND NORTHERN LIPSCOMB
COUNTIES THROUGH 1000 PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Elmwood, or 8 miles southeast of Beaver, moving
southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Beaver, Forgan, Gate, Knowles, Elmwood, Mocane, Slapout, and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3647 10000 3647 10055 3650 10055 3650 10066
      3666 10082 3700 10052 3700 10000
TIME...MOT...LOC 0209Z 306DEG 23KT 3671 10046

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Muscha

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
June 13, 9:00 PM CST
Where
Beaver County, Slapout
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
36.620, -100.120

Thunderstorm Wind, Cimarron

When
June 14, 5:30 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Thunderstorm Wind, Cimarron

When
June 14, 5:30 PM CST
Where
Cimarron County, 9.59 mi SE of Boise City
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.630, -102.400

A report was received of 25 train cars laid over from thunderstorm winds. No injuries were reported.

Thunderstorm Wind, Texas

When
June 14, 6:15 PM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

Hail, Beaver

When
June 15, 7:30 PM CST
Where
Beaver County, 0.55 mi W of Knowles
Measured
1 in hail
Reported by
Public
Coordinates
36.870, -100.190

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190876, 1190877, 1190879, 1190878, 1194770.